Steroids are commonly used for fatigue relief in terminally ill cancer patients. However, steroid-induced adverse effects including depression, myopathy, and hyperglycemia may contribute to fatigue. We report our experiences with aggravation of fatigue with steroid use in three cases. Case 1 was a 65-year-old man with advanced gastric cancer. He was started on betamethasone (2 mg/d) for fatigue, but the fatigue worsened due to steroid-induced depression. Discontinuation of steroids and initiation of an antidepressant ameliorated the fatigue. Case 2 was a 68-year-old man with advanced lung cancer. He complained of fatigue. Betamethasone (1 mg/d) was started and alleviated the fatigue. However, when the betamethasone dose was increased to 2 mg/d, the fatigue, with muscle weakness and myalgia, worsened due to steroid-induced myopathy. We therefore switched from betamethasone (2 mg/d) to prednisolone (10 mg /d). The fatigue resolved and the patient returned to his previous condition. Case 3 was a 73-year-old man with recurrent bile duct cancer. He also had diabetes mellitus. He developed fatigue, anorexia and fever. We started betamethasone (1.5 mg/d) for these symptoms, but the fatigue and anorexia worsened due to steroid-induced hyperglycemia. Blood glucose rose to 532 mg/dL. Therefore, insulin therapy was started, and the dose of betamethasone was reduced to 0.5 mg/d. His glucose level decreased to less than 320 mg/dL and he recovered from the fatigue while achieving moderate oral intake. In conclusion, the possibility of steroid-induced secondary fatigue in terminally ill cancer patients should be taken into consideration.
Keywords: adverse effect; depression; fatigue; hyperglycemia; myopathy; steroid.